Montana, 2004

Damaging Wind in Montana, August 5, 2004

August 5, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust of 67 mph at the Helena RAWS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust of 67 mph at the Helena RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 5, 1:25 PM MST, 1 hour earlier.

Area forecast discussion, Aug 5, 1:25 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT THU AUG 5 2004

.DISCUSSION...

CONVECTIVE ACTIVITY BEGINNING TO KICK OFF AGAIN. ENTIRE COUNTY
WARNING AREA...WITH THE EXCEPTION OF BLAINE COUNTY...NOW UNDER A
SEVERE THUNDERSTORM WATCH UNTIL THIS EVENING. MODELS IN DECENT
AGREEMENT WITH SHORT TERM SOLUTION. STRONG SOUTHWEST FLOW ALOFT
INTO THE AREA THROUGH FRIDAY WITH ENERGY IMPULSES KICKING OVER
CONVECTION DURING THE LATE AFTERNOON THROUGH EVENING. STRONGER UPPER
TROF MOVES ACROSS SOUTHERN CANADA SATURDAY BRING A CHANCE OF
PRECIPITATION ACROSS THE HI-LINE. UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST SUNDAY PLACING A DRIER NORTHWEST FLOW ALOFT OVER
THE AREA. TEMPERATURES A LITTLE COOLER FRIDAY WITH FURTHER COOLING
THIS WEEKEND BEHIND TROF PASSAGE. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. SURROUNDING OFFICES IDEA OF LOWERING TEMPERATURES
FOR EARLY IN THE PERIOD LOOKS GOOD...WITH A NICE WARMING TREND
MOVING BACK INTO THE REGION BY WEDNESDAY. BLANK/BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 053/084 052/075 046 08433
    BUUUU 075/048 077/050 079/054 084/055 086 20000000000
CTB BE 052/080 050/074 045 08433
    BUUUU 072/046 075/052 078/052 080/053 082 40000000000
HLN BB 055/087 053/083 050 08333
    BUUUU 080/051 080/055 083/057 087/058 089 2-000000000
BZN BB 052/086 050/081 046 08322
    BUUUU 077/046 078/050 081/054 084/055 086 10000000000
WEY BB 043/075 041/068 037 08322
    UUUUU 070/034 064/042 067/047 071/048 072 01100000000
DLN BB 052/083 050/080 048 08323
    UUUUU 076/046 076/052 079/053 084/054 086 10000000000
HVR BB 056/086 056/077 048 08423
    BUUUU 075/048 075/050 077/054 087/055 089 40000000000
LWT BB 053/084 052/076 045 08423
    BUUUU 073/046 075/049 079/052 079/053 081 20000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR SOUTHWEST AND NORTH CENTRAL
MONTANA.

&&
Hazardous weather outlook, Aug 5, 12:00 PM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT THU AUG 5 2004

MTZ008>015-044>055-061100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
100 PM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR
ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR
SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE
THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST
MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA.

THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND
STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH
GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS.
DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH
A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 8:33 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 AM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 N DILLON              45.26N 112.63W
08/04/2004  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            0.70 IN 20 MIN.

0525 PM     HAIL             DILLON                  45.22N 112.63W
08/04/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0530 PM     HAIL             2 N DILLON              45.24N 112.63W
08/04/2004  0.50 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0600 PM     HAIL             4 N SHERIDAN            45.51N 112.19W
08/04/2004  1.00 INCH        MADISON            MT   TRAINED SPOTTER

0600 PM     HAIL             8 NE BELGRADE           45.86N 111.06W
08/04/2004  0.25 INCH        GALLATIN           MT   TRAINED SPOTTER

0603 PM     HAIL             SHERIDAN                45.46N 112.19W
08/04/2004  0.75 INCH        MADISON            MT   TRAINED SPOTTER

0608 PM     HAIL             18 N BOZEMAN            45.94N 111.04W
08/04/2004  0.75 INCH        GALLATIN           MT   TRAINED SPOTTER

0650 PM     HAIL             NORRIS                  45.57N 111.69W
08/04/2004  0.75 INCH        MADISON            MT   PUBLIC

0650 PM     HAIL             NORRIS                  45.57N 111.69W
08/04/2004  0.75 INCH        MADISON            MT   PUBLIC

0721 PM     HAIL             4 W HARLEM              48.53N 108.87W
08/04/2004  0.25 INCH        BLAINE             MT   TRAINED SPOTTER

0830 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  0.50 INCH        CASCADE            MT   NWS EMPLOYEE

0835 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  0.88 INCH        CASCADE            MT   NWS EMPLOYEE

0840 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  1.50 INCH        CASCADE            MT   PUBLIC

0840 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  1.50 INCH        CASCADE            MT   TRAINED SPOTTER

0840 PM     HAIL             GREAT FALLS             47.50N 111.29W
08/04/2004  1.00 INCH        CASCADE            MT   NWS EMPLOYEE

            *** 1 INJ *** ONE PERSON INJURED DUE TO FALLING HAIL ON
            THE NORTH SIDE OF GREAT FALLS.

0851 PM     FUNNEL CLOUD     BROOKS                  47.20N 109.42W
08/04/2004                   FERGUS             MT   PUBLIC

            SEVERAL FUNNEL CLOUDS. NONE TOUCHED THE GROUND.

1030 PM     HAIL             24 SE BIG SANDY         47.93N 109.75W
08/04/2004  0.75 INCH        CHOUTEAU           MT   TRAINED SPOTTER

1030 PM     HEAVY RAIN       3 NE HOGELAND           48.88N 108.61W
08/04/2004  3.00 INCH        BLAINE             MT   PUBLIC

            HAIL UP TO 1/2 INCH ALSO REPORTED.

1040 PM     HAIL             TURNER                  48.84N 108.41W
08/04/2004  0.50 INCH        BLAINE             MT   TRAINED SPOTTER

&&
HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS RECEIVED AT THE NWS
OFFICE IN GREAT FALLS FOR THE SEVERE WEATHER EVENT THAT OCCURRED ON
WEDNESDAY AUGUST 4 2004 OVER SOUTHWEST AND NORTHCENTRAL MONTANA.

BRUSDA

The radar

The Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
August 5, 2:25 PM MST
Where
Lewis and Clark County, Helena
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.583, -112.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419830.